Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Dec 29, 2021, 2:40 PM CST for Russell County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2021, 2:40 PM CST (20:40 UTC)
- Expired
- Dec 29, 2021, 3:15 PM CST
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 75 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WWUS84 KBMX 292040
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
240 PM CST Wed Dec 29 2021
ALZ048-292115-
Russell AL-
240 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of central Russell
County through 315 PM CST...
At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 12 miles south of Phenix City,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 8522 3228 8523 3245 8499 3244 8497
3242 8496 3241 8498 3239 8497 3239 8498
3238 8499 3238 8497 3237 8499 3236 8498
3234 8501 3233 8501 3230 8494
TIME...MOT...LOC 2040Z 241DEG 27KT 3230 8509
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Dec 29, 1:00 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 29, 1:00 PM CST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 100 PM CST Wed Dec 29 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 100 PM CST Wed Dec 29 2021/ Some drier air aloft has moved in from the southwest, resulting in fair skies with temperatures topping 80 near Demopolis. Surface low pressure is currently deepening to our northwest just south of Memphis. An effective warm front that was across our far northwest counties has lifted further north into the Tennessee Valley region while a cold front is advancing southeast across Arkansas. Low- level instability will continue to build across the southwest and central counties through mid afternoon. To our southeast, scattered rain showers will move northeast generally near and south of the Interstate 85 corridor through mid afternoon. A few thunderstorms will be possible in this area but organized severe storms are not expected. Our primary concern remains across our northwest and northern counties this afternoon and evening as a mid-level shortwave moves from over the Mid-South region east over the Tennessee Valley. Ample low-level instability along with increasing wind shear and low-level helicity as a surface low moves northeast from North Mississippi into Central Tennessee will support sufficient conditions for severe thunderstorm development with some tornadoes. This risk will exist from mid afternoon across the far northwest, expanding eastward with time through the evening and overnight hours. We plan to release a special balloon sounding later this afternoon to sample the conditions. 05 Previous short-term discussion: /Updated at 1137 AM CST Wed Dec 29 2021/ Features of Interest. Broad ridging aloft was centered to our east while a longwave trough was positioned over the Rocky Mountains. Fast southwesterly flow aloft is present overhead while surface high pressure was analyzed well to our southeast with a cold front to our northwest, extending from far North Texas northeast into Southern Ohio. A stationary front was analyzed just ahead of the cold front extending northeast across much of Tennessee into Central Virginia. Hazard Discussion. An unseasonably warm and moist airmass persists across the area with highest temperatures and dew points just to the south of the forecast area. Instability values not surprisingly are highest to our south closer to the Gulf Coast at this time, but destabilization is expected through the morning hours as much of our western and central counties continue to experience a break in the activity. Convective risks today include damaging straight-line winds and the potential for a few tornadoes. These risks will be greatest across our far north and northwest, where the better upper-level support will be found this afternoon and evening. Sufficient instability with wind shear will permit organized strong to severe storms posing a risk for damaging winds with some tornado potential across all but our far southeast counties. This risk area will gradually shift eastward through the late afternoon and into the evening hours tonight. An additional risk consideration today will be heavy rainfall. Already early this morning, spotter reports and radar rainfall estimates showed some areas received from 2.00 to 2.50 inches of rain in just a few hours time across our far northwest and northern counties. Showers with some thunderstorms are currently moving northeast along a boundary clipping our far northwest counties. We will be closely watching this potential for localized flooding if these areas continue to receive high rainfall rates over a few hours duration. Today. A shortwave disturbance aloft is progged to move over West Tennessee early this afternoon and darting northeast to over Central Tennessee by early evening. This impulse aloft will provide additional forcing and support for convective development. Until that time, expect showers with the potential of a few thunderstorms across the far southeast through late morning as a disturbance aloft exits the area to the east. A low-level boundary draped across Northern Mississippi into the Tennessee Valley will continue to support rain with some thunderstorm activity through late morning across portions of our northwest counties. This area will also have the greatest severe weather potential later this afternoon and into the evening hours. The rest of the area will experience increasing low-level instability through late morning into the afternoon while the coverage of showers and thunderstorms will gradually increase through the day. Highs will range from the mid 70s north to around 80 south. Winds will be from the south to southwest 7-14 mph. Tonight through Thursday. The airmass across the area does not get scoured out after the severe risk today as the surface front will linger to our north across Tennessee. Likewise, the same upper level pattern will persist with fast southwesterly flow aloft. The better forcing supporting the greatest shower and some thunderstorm potential will gradually shift to the southeast portion of the area overnight tonight into Thursday as some drier air aloft moves over our northwestern counties. A few showers and storms will remain possible across the far south/southeast Thursday evening across the southeast. Lows tonight will drop to near 60 far north, while the rest of the area remains in the mid to upper 60s. Winds tonight will remain from the south 5-10 mph. Highs Thursday will range from the lower 70s northwest to areas in the far southeast again approaching 80 degrees. Winds Thursday will become more southwesterly from 6-12 mph. 05 .LONG TERM... /Updated at 415 AM CST Wed Dec 29 2021/ Friday through Sunday. The lingering effects of warm, moist air will continue to foster low- end rain chances Thursday night into Friday morning. Most of this activity should be near a diffuse boundary near/south of the I-85 corridor before midnight, but rain showers are expected to spread north via a regime isentropic ascent along/north of a northward advancing warm front. Activity is expected to continue an increasing trend in both coverage and intensity into Friday afternoon, but this should also continue north along the surging warm sector and amplifying flow aloft. The amplification of flow aloft comes in response to an upper-level trough digging southeastward across the Intermountain West, which will also act to kick a lead shortwave disturbance northeast across the Southern Plains by Friday night. This will foster cyclogenesis near the ArkLaTex and Mid Mississippi River Valley, and guidance suggests this to be a somewhat elongated area of low pressure, at least initially. By then, better forcing should be to our north, and a lull in showers and thunderstorms across Central Alabama is looking more apparent. By Saturday morning, a second period of cyclogenesis is possible across the Ohio Valley as the second, more potent upper-level disturbance ejects across the Plains and becomes a more phased positively tilted trough. This will coincide with a cold front that should surge southeastward toward the Mississippi River Valley by Saturday afternoon. Ahead of this cold front will be a 40-50 kt southwesterly low-level jet atop our warm/moist boundary layer. This is characterized by mid to upper 60s dewpoints which will foster MLCAPE of 500-1,000 J/kg given expected lapse rates of 5-6 C/km. Ample kinematic fields are expected with eff. bulk shear in the 50-65 kt range. This suggests strong to severe thunderstorms will be possible during the afternoon and evening hours, generally along and ahead of the surging cold front. However, deep-layer wind profiles appear to be mostly unidirectional above 850 mb, and there's little hodograph curvature/directional shear below this layer. This is due to the elongated surface low quickly propagating northeast Saturday afternoon. Thus, this should limit tornado development and overall severe threats. Given the strong kinematic nature of this system and expected instability with height falls moving into the area, a low-end severe weather threat still appears reasonable. This potential may also coincide with locally heavy rainfall at times and non-thunderstorm wind gusts approaching advisory criteria both ahead of and behind the strong cold front. Medium-range guidance is coming into better agreement on a phased open wave trough coming through the Deep South on Saturday. In fact, a stark airmass change will occur behind the front Saturday night and Sunday morning. Temperatures on Sunday could be 30-40 degrees cooler across Central Alabama amidst a very strong zone of cold air advection. Despite the "cold air chasing rain" scenario, the colder, drier air may also interact with lingering lift behind the front and a corridor of increased 0-1 km RH. I believe this may be a short period of post-frontal stratus which may also produce non measurable light rain or snow flurries. Best chances for seeing the flurries will be in the northwest portions of Alabama on Sunday morning where progged critical thickness values line up accordingly. (Non-measurable = no impacts.) By Sunday afternoon, dry tropospheric air and negative vorticity advection should eliminate any lingering light precipitation from west to east. Thereafter, Sunday night and Monday morning could be quite cold across the area. An area-wide freeze is expected with forecast lows now in the 20s. Monday and Tuesday. Monday will be cold, though a steady warming trend should occur across the area as the airmass modifies with time. Flow aloft is progged to remain fairly zonal, so a quick warm-up is not expected. Thus, a very dry, cool airmass should remain in place for the end of the forecast period. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered to broken skies are expected over the next few hours followed by deteriorating flying conditions across the northern terminals starting from the west. Showers and thunderstorms with some strong to severe storms are expected across the northwest starting mid afternoon with this risk shifting east across the northern sites this evening into the overnight. Rain chances with some thunderstorms will increase areawide overnight into Thursday morning. Expect low-level winds from the south 5-10 kts today followed by winds from the southwest 4-8 kts overnight. Showers and storms will be most numerous across the east and southeast Thursday with lower chances across the northern sites with lowest chances north and west. Low-level winds will be from the southwest 5-10 kts. Note: AMD NOT SKED is appended at KBHM due to ASOS power loss until further notice. 05 && .FIRE WEATHER... Unsettled weather will continue across the area this week. This will coincide with bouts of rain showers and thunderstorms today through Saturday night. This period of unseasonably warm and moist conditions will feature surface winds from the south and southwest. Thus, RH values will stay well above minimum thresholds with periods of wetting rains. A strong cold front is expected to sweep through the area Saturday night into Sunday morning. This will be followed by much colder, drier air which will linger into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 72 57 73 62 / 90 70 30 70 60 Anniston 65 74 61 74 65 / 80 80 30 70 60 Birmingham 67 74 62 74 67 / 80 70 30 70 60 Tuscaloosa 67 75 62 75 67 / 70 60 30 60 40 Calera 66 74 63 75 67 / 80 70 30 60 50 Auburn 66 74 63 74 66 / 70 80 30 60 40 Montgomery 67 77 65 79 68 / 60 70 30 50 30 Troy 68 79 66 79 67 / 50 70 30 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 29, 2:23 PM CST, 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 223 PM CST Wed Dec 29 2021 ALZ011>015-017>050-302330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 223 PM CST Wed Dec 29 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely across Central Alabama this afternoon and into tonight, mainly for areas north of I-85. Damaging wind gusts are the primary threat, although a few tornadoes are possible. The tornado threat area is mainly along and north of I-20. The unseasonably warm and moist conditions will provide fuel for any storms to produce periods of heavy rainfall and localized flooding. The main flooding threat area is along and north of I-20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible along and south of the I-20 corridor on Thursday, with damaging winds the main threat. Strong to severe thunderstorms are also possible across Central Alabama Saturday afternoon and evening. Damaging winds are the primary threat, though a tornado is also possible. In addition, locally heavy rainfall could occur which may lead to flash flooding of low lying, poor drainage, or urban areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon and into Thursday, as well as on Saturday afternoon and evening.
In the hours before
Special weather statement, Dec 29, 2:40 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
240 PM CST Wed Dec 29 2021
ALZ048-292115-
Russell AL-
240 PM CST Wed Dec 29 2021
...A strong thunderstorm will impact portions of central Russell
County through 315 PM CST...
At 240 PM CST, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 12 miles south of Phenix City,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell and
Fort Mitchell Activity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 8522 3228 8523 3245 8499 3244 8497
3242 8496 3241 8498 3239 8497 3239 8498
3238 8499 3238 8497 3237 8499 3236 8498
3234 8501 3233 8501 3230 8494
TIME...MOT...LOC 2040Z 241DEG 27KT 3230 8509
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:54 PM CST | Special Weather Statement | BMX | Marion | 21 min |
| Dec 28, 8:50 PM CST | Special Weather Statement | BMX | Marion | 25 min |
| Dec 28, 9:13 PM CST | Special Weather Statement | BMX | Lamar | 47 min |
| Dec 28, 10:16 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Dec 28, 10:40 PM CST | Special Weather Statement | BMX | Lamar | 50 min |
| Dec 28, 11:22 PM CST | Special Weather Statement | BMX | Fayette | 23 min |
| Dec 28, 11:59 PM CST | Special Weather Statement | BMX | Winston | 31 min |
| Dec 29, 1:14 AM CST | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 2 hr |
| Dec 29, 7:31 AM CST | Special Weather Statement | BMX | Macon | 29 min |
| Dec 29, 8:18 AM CST | Special Weather Statement | BMX | Macon | 27 min |
| Dec 29, 4:35 PM CST | Special Weather Statement | BMX | Marion | 25 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.